Alert archive / Iowa / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 174, NWS Omaha, NE

August 30, 2021Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 30, 2021, 10:49 PM CDT for Monona County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 10:49 PM CDT (03:49 UTC)
Expired
Aug 30, 2021, 11:15 PM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Monona County, IA

The radar

The Omaha radar (KOAX), 99 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

812 
WUUS53 KOAX 310349
SVROAX
IAC133-310415-
/O.NEW.KOAX.SV.W.0174.210831T0349Z-210831T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1049 PM CDT Mon Aug 30 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northeastern Monona County in west central Iowa...

* Until 1115 PM CDT.

* At 1049 PM CDT, a severe thunderstorm was located 5 miles north of
  Ute, or 20 miles southwest of Ida Grove, moving southeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ute around 1055 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4207 9587 4221 9577 4221 9567 4198 9567
      4198 9568
TIME...MOT...LOC 0349Z 295DEG 19KT 4212 9573 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DeWald
1 follow-up statement
667 
WWUS53 KOAX 310407
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1107 PM CDT Mon Aug 30 2021

IAC133-310416-
/O.EXP.KOAX.SV.W.0174.000000T0000Z-210831T0415Z/
Monona IA-
1107 PM CDT Mon Aug 30 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONONA COUNTY
WILL EXPIRE AT 1115 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4207 9587 4221 9577 4221 9567 4198 9567
      4198 9568
TIME...MOT...LOC 0406Z 295DEG 19KT 4208 9562 

$$

DeWald

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:45 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 30, 6:45 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
645 PM CDT Mon Aug 30 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 307 PM CDT Mon Aug 30 2021

Early afternoon analysis showed a warm front gradually moving
northward through area, which will likely provide a focus for
thunderstorm development this evening/tonight. Still some
questions on exact timing and location of storm initiation, but
seems like somewhere in the 7 PM to 9 PM window would be
reasonable as a low level jet strengthens, pointing into the front
in north-central Nebraska/south-central South Dakota, which will
be more or less co- located with the left exit region of an
incoming upper level jet. That said, convergence along the front
could allow for some slightly earlier development. Either way,
there will be sufficient instability and shear for a severe
weather threat, including potential supercells as storms first get
going. Initial cells are expected to congeal into an MCS with a
transition from a large hail and damaging wind threat to a
damaging wind and heavy rain/localized flooding threat. Given
expected precipitable water values around 1.75", warm cloud
depths around 3.5 km, recent rainfall, and the aforementioned low
level jet/surface boundary interaction, the ingredients seem to be
there for flooding and a potential flash flood watch. However,
guidance is persistent in the MCS being fairly progressive as it
moves through, so elected to hold off on said watch at this time.
While the aforementioned ingredients may not lead to a widespread
flooding threat, they may enhance a damaging wind threat via
downburst potential. In addition, guidance suggests 0-3 km shear
nearing 30 kts along with decent hodograph curvature in the low
levels, so can't rule out mesovortex genesis and perhaps a tornado
threat, though low level thermodynamic profiles aren't exactly
favorable.

Storms should exit the area Tuesday morning, giving way to
another "cooler" day with highs in the upper 70s to lower 80s.
However, upper level ridging will begin to build in and
southeasterly low level flow will usher moisture and warmer air,
leading to at least a slight warmup for Wednesday and Thursday.
While the warmest air looks to remain just west of the forecast
area, still expect high temperatures back in the mid to upper 80s
with a few spots making a run at 90. By Thursday night, expect
shortwave energy and an associated surface low to slide through
the Dakotas and drag a cold front through the forecast area
through Friday. With the warm, moist air in place ahead of it,
expect more shower and storm chances. The front looks to stall in
or just south of the forecast area heading into the weekend, with
daily temperatures getting back down into the upper 70s to lower
80s. Additional shortwaves are also progged to move through upper
level zonal flow and perhaps lead to more shower and storm
chances, pending exact boundary location.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 631 PM CDT Mon Aug 30 2021

Convection Allowing Models (CAMs) are in good agreement in moving
a line of storms from the South Dakota border to the southwest
through eastern Nebraska and western Iowa. Storm development is
expected near 06Z. Hail will be an early concern, but as the event
evolves strong wind gusts will be the primary concern.

CAMs suggest that a secondary line of storms will develop behind
the initial system that moves through. Generally, this line will
impact areas farther to the west and south. This secondary line
may potentially impact KLNK as late as 14Z.

After the storms move through, MVFR ceilings will be possible west
of KOMA, and may be in place between 12Z and 17Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Fajman
Hazardous weather outlook, Aug 30, 3:37 PM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
337 PM CDT Mon Aug 30 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-311200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
337 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

A few thunderstorms will be possible into early this evening,
with the highest chances in northeast Nebraska.

A line of thunderstorms is then expected to move through the area
after sunset into early Tuesday morning. Damaging winds, large
hail, and heavy rain leading to localized flooding are possible
with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Additional thunderstorms will be possible Thursday through the
weekend with the passage of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any severe storm or
flooding reports are appreciated.

In the hours before

Special weather statement, Aug 30, 10:25 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1025 PM CDT Mon Aug 30 2021

IAZ043-310400-
Monona IA-
1025 PM CDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of northeastern Monona
County through 1100 PM CDT...

At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smithland, or 23 miles west of Ida Grove, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Ute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4193 9567 4218 9605 4221 9602 4221 9567
TIME...MOT...LOC 0324Z 301DEG 26KT 4221 9590

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DeWald

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 10:25 PM CDTSpecial Weather StatementOAXMonona35 min
Aug 31, 12:15 AM CDTSevere Thunderstorm WarningOAXHarrison26 min
Aug 31, 1:19 AM CDTAreal Flood AdvisoryOAXHarrison4 hr
Aug 31, 1:35 AM CDTSevere Thunderstorm WarningOAXPottawattamie25 min
Aug 31, 1:46 AM CDTAreal Flood AdvisoryOAXHarrison, Mills, Pottawattamie5 hr
Aug 31, 2:09 AM CDTAreal Flood AdvisoryOAXPottawattamie3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.